Log in
PMRGCAuk
8,963 members15,419 posts

Reducing Pred and possible side effects

I've had PMR for 10 years and GCA for 7 years. With fairly recent GCA episodes over these years I've fluctuated on pred between 5mg and 80mg. Vicious circle familiar to many as you get low on pred then a GCA outbreak and up goes the pred and the slow journey down.

Early episodes of GCA responded to 60mg of pred in 4 days as one of my classic symptoms was double vision alongside some of the other indicators. The last 3 years when double vision comes on and I up the pred to 60mg and sometimes 80mg it doesn't stop the double vision and this just goes when it pleases sometimes 4 weeks later.

So the last 3 episodes I haven't upped the pred and the double vision goes when it wants mainly weeks later. I've not had major other symptoms like the jaw or tender scalp or headaches. The Orthoptist thinks its 4th nerve palsy as does my rheumi now. The eye Consultant thinks its GCA. A TAB when diagnosed was negative because I was on 60mg for a week before says my rheumi.

Any thoughts on this welcomed as it still worries me when double vision comes on and I don't increase the pred but then I really want to stay at a low dose as well.

Anyway I'm now down to 5mg the lowest for years and although I've got aching shoulders etc from pmr the main problem is a bruised heel and possibly Achilles making it very hard to put weight on and walk. I have not had an injury and this just came on. Sometimes I get a little bit in the left heel but all the time in the right.

Does anyone know if this could be related to reducing pred?

Thanks

6 Replies
oldestnewest

Did you ever go to Rod Hughes?

Do you realise that after all these relapses of GCA you MUST qualify for tocilizumab?

Reply

I did go to Rod Hughes and he reassured me that it was not necessary to up the pred all the time as he had not seen anyone lose sight on 20mg. I couldn’t afford to see him regularly.

Not heard of tocilizumab. How does it help and how do you get on it. Rheumi suggested methatricate as she thought I was steroid resistant having been on it so long?

Thanks

Reply

It is a newly approved biologic drug which enables quite dramatic reductions in pred dose for GCA patients. You will find posts about it under Actemra, the brand name which is what it is a called in the USA. Though if you have achieved 5mg it probably isn't worth it - and I venture to say, nor is it worth adding the potential side effects of methotrexate to try to get lower than 5mg. It is a low dose and not doing any significant damage - it is less corticosteroid than your body requires to function every day anyway.

If you have aching shoulders - I'd say that could well be you are on slightly too low a dose to manage any PMR-type symptoms, it can be part of GCA too.

Have you seen an orthopaedic doctor about the Achilles tendon problem? If it is really a tendon it needs attention to prevent it becoming a REAL problem.

Reply

Do not worrythe slower you go down the better

Reply

Hello

Your Achilles problem is very possibly a side effect of Pred as it is known to weaken tendons when cumulative doses are 'high'. After only 18 months on Pred I have developed a painful Achilles - one leg quite bad and subject to nasty cramping pain. The problem is striking a balance between not keeping 'flexible' by limiting exercise and doing too much which can easily trigger more ongoing 'damage' and pain. All the more reason for you to explore the Actemra option as PMRpro suggests and try to taper off Pred which you have been taking for a while. Complicated I know .... !!

Best wishes

Rimmy

Reply

Hi Rancho

Yours is a long journey I have to say. After 4 1/2 years of GCA and PMR I'm down to 4.5mg - taking 4 months to taper the last .5mg. I've been to 3mg but had to increase to 5mg and now finding it much harder than before so taking it as slow as necessary just listening to the body as you will know.... I've always has visual disturbance not double vision, a waterfall effect that comes and goes as it pleases and which I can't always see through. I don't have them that often now but keep my Rheumie updated and have regular eye checks at the hospital. I have the start of cataracts. Your sight is safe if on the correct dose so trust your Rheumie. If you haven't got the jaw ache etc and your double vision goes when it pleases and the high doses aren't helping - it's probably not GCA and more the Orthoptist's diagnosis - BUT if you need to up the preds then your eyesight is precious so you need to think hard about that. You will get down eventually no matter how long it takes as you know. I had a negative TAB but being on steroids it will be as the inflammation is reduced, OR they don't get enough of the inflamed artery.

I agree with PMR pro re your achy shoulders, your current dose might not be high enough to manage the inflammation.

Tocilizumab is the same as Methotrexate a steroid sparer - Rheumies have their own preferance - I understood they were used when first diagnosed, on high dose pred and not responding to the pred but can also be considered in difficult cases. I don't take it so am no expert. As PMRpro says is it worth the potential side effects.

The Achilles might be another side effect but don't think so, get it dealt with sooner as it won't go away, my DIL snapped hers last year and it's a long recovery and she still has to use a crutch occasionally. ATB.

Reply

You may also like...